Utilization review of concomitant use of potentially interacting drugs in Thai Patients using warfarin therapy†

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

In Thailand, there has been no study determining the concomitant use of medications, known to potentially interact with warfarin, in patients receiving warfarin therapy. This paper examined the frequency of which specific interacting drugs were concomitantly used in warfarin users.

Methods

We retrospectively examined the database of warfarin outpatient medical records from a regional 756-bed hospital located in the north of Thailand. All patients receiving warfarin from 10 June 1999 to 4 August 2004 were reviewed to identify all drugs possessing interaction potential with warfarin. The potential of significant interactions were divided into high, moderate and low, according to the extent of evidence documented in textbooks and literature.

Results

Among 1093 patients receiving warfarin therapy, 914 (84%) patients received at least one potentially interacting drug and half of them (457 patients) received at least one drug with high potential for interaction. The most frequently concomitant drug that increased INR was acetaminophen (63%, 316/457). Propylthiouracil was the most frequently concomitant drug that decreased INR response (4%, 19/457), while diclofenac was the most frequently concomitant drug that increased bleeding risk (16%, 73/457).

Conclusions

About a half of patients receiving warfarin therapy was prescribed concomitant drug(s) that has a high potential of interactions with warfarin. These patients should be closely monitored and counselled to watch for signs and symptoms of bleeding and thrombosis to avoid adverse events associated with drug interactions. Copyright © 2006 John Wiley & Sons, Ltd.

Related Topics

    loading  Loading Related Articles